Heroin is the most potent type of drug created from the opium poppy. It typically comes as a white or brown powder. The opium poppy can also be processed into less potent forms including tea, opium or morphine which is a strong painkiller used in hospitals. Heroin is not widely used in New Zealand.
Using heroin produces a strong euphoric wave, with a sense of physical, mental and emotional well-being and relaxation. It results in relief from pain, reduced sexual urges, drowsiness, feelings of confusion and nausea that last from five to eight hours. Comedown effects from using heroin last a few days and include irritability and feelings of depression. The desire to use again can be strong.
Frequent use of heroin increases the likelihood of experiencing negative effects including intense sadness, no sex drive, constipation, damage to organs and dependence.
Stopping after using frequently can result in withdrawal which can last a week and starts 6-24 hours after last use. This can be very intense and involves cravings, restlessness, depression, cramps, vomiting and diarrhea.
All drug use brings a risk of harm. There is a high risk of overdose from heroin use. It is important not to use alone, and to have access to a phone to call for help. If you are using for the first time, or had a break from using, be aware your tolerance will be lower, so take a smaller amount to reduce the risk of overdose. If you are buying heroin from a new dealer start by taking half your normal dose to test how strong the drug is.
Make sure you thoroughly clean your hands and the place you are injecting. It is also best if the environment where you are taking heroin is clean including all surfaces.
Injecting any drug is risky. Never share needles, syringes or other injecting equipment. Risks of sharing include contracting blood-borne diseases such as HIV, hepatitis C, and sepsis, a wound from injecting becomes infected. Injecting can also lead to skin abscesses and collapsed veins. Using a wheel filter can help to remove impurities that cause infections.
With heroin there is also the danger of poisoning from contaminants used to ‘cut’ the drug to make it go further. Always boil and filter your heroin to reduce the risk of contamination.
Mixing drugs is always risky because it is hard to predict how one drug will affect another in your system. See our Drug interactions section for more about the effects of mixing heroin with other drugs.
Overdosing on heroin is potentially lethal and requires immediate medical attention.
Signs and symptoms may vary depending on the person and how much they have taken but could include: inability to concentrate, nodding off/falling asleep, irregular/slowed heart rate, slowed breathing, blue lips/fingers/toes, unconsciousness, pinpoint pupils, disorientation or delirium, and constipation or spasms of the stomach or intestines.
Call 111 if you or someone else is experiencing these symptoms.
It’s probably time to make changes if you are…
If you want to talk with someone about whether or not you should start cutting down, it’s a really good idea to talk with a GP or drug and alcohol counsellor about your drug use and what you can expect when you start to use less or quit.
You can also call the Alcohol and Drug Helpline (0800 787 797) for confidential, non-judgemental expert advice. It’s free and open 24 hours.
If you are only ready to think about cutting back, you might want to consider starting by buying less so you use less, delaying your first session of the day, and using a smaller amount than usual.
If you decide to cut back or stop after using heroin regularly, you may experience psychological and physical withdrawal symptoms. These can vary, depending on how long you’ve used it and how much you are used to taking on a regular basis. However the most common symptoms you might feel include deep and persistent cravings, not being able to sleep, diarrhoea, cold flashes, nausea and vomiting, bone pain and involuntary kicking movements. There are self-help and professional supports available to help you with this.
Another thing to think about is that every time heroin passes through a new ‘set of hands’ it is likely to be cut with other substances. This can make the purity of heroin unpredictable and if fewer people than usual have been involved in its distribution its purity may be higher than you are used to, leading to overdose.
Back to top